Concerns about side effects remain one of the leading reasons women stop using contraception, and new research points to changes in menstrual bleeding as a particularly important driver of that decision. A secondary analysis of Demographic and Health Survey data from seven low- and middle-income countries, published in Contraception and Reproductive Medicine, finds that contraceptive-induced menstrual changes accounted for a substantial share of side-effect-related discontinuation in every country examined, with the highest weighted proportion reaching 42.6 percent in the Ivory Coast.
The study, led by Catherine Akoth and colleagues, drew on surveys from Ghana, Tanzania, Nepal, the Ivory Coast, Burkina Faso, Kenya and the Philippines. The researchers constructed an outcome variable they call contraceptive-induced menstrual changes discontinuation, or CIMCD, using the surveys’ recorded reason for discontinuation. Side-effect-related discontinuation was divided into two mutually exclusive categories: menstrual changes, and other non-menstrual side effects. Women who reported stopping contraception because of menstrual changes were coded as one, and women who stopped because of other side effects were coded as zero.
Contraceptive-induced menstrual changes can manifest as alterations in menstrual frequency, regularity of onset, flow duration and blood volume compared with the normal menstrual cycle. The authors note that such changes have long been identified, alongside perceived adverse health effects, as major drivers of contraceptive non-use and discontinuation among women, which in turn reduces uptake of contraceptive methods overall.
The sample characteristics were summarised using frequencies and percentages, while the proportion of CIMCD among women whose discontinuation was side-effect-related was presented using weighted proportions and confidence intervals. In most of the seven countries, more than 50 percent of the interviewed women had ever used contraceptives, providing a broad base for the analysis.
Overall contraceptive discontinuation was highest among women from Ghana, at 50.4 percent, followed by Tanzania at 47.5 percent and Nepal at 44.9 percent. When the researchers looked specifically at the share of side-effect-related discontinuation attributable to menstrual changes, the Ivory Coast led at 42.6 percent, followed by Tanzania at 38.7 percent, Ghana at 38.0 percent, Burkina Faso at 32.9 percent, Nepal at 30.1 percent, Kenya at 29.7 percent and the Philippines at 13.8 percent.
Two patterns stood out consistently across most countries. Adolescents aged 15 to 19 years experienced the highest prevalence of CIMC-related discontinuation, and women who had discontinued injectable contraceptives also showed consistently high prevalence. This suggests that younger users and users of injectable methods may be particularly affected by, or particularly responsive to, changes in their bleeding patterns when deciding whether to continue a method.
The authors conclude that contraceptive-induced menstrual changes remain a major reason for contraceptive discontinuation across diverse low- and middle-income countries. They argue that the findings highlight the need for targeted interventions, including a more user-centered approach in contraceptive technologies, to address individual-level factors and what they describe as the inadequacies of the one-size-fits-all approach prevalent in contraceptive development and family planning services.
As a secondary analysis of existing survey data, the study describes associations recorded at the time of the surveys rather than testing an intervention, and its findings are limited to the seven countries included. The article was published open access on 14 October 2026 and is being shared early as a peer-reviewed, accepted version subject to further edits before the final version of record. Even so, the consistent pattern across seven diverse settings underscores how strongly bleeding side effects shape contraceptive continuation decisions among women in these countries.
Subject of Research: Contraceptive discontinuation due to contraceptive-induced menstrual changes in seven low- and middle-income countries
Article Title: Understanding contraceptive-induced menstrual changes: insights from contraceptive discontinuation due to side effects in 7 low- and middle-income countries
Article References: Akoth, C., Caleb, N., Okemwa, S., Kanini, D. N., Ngina, L., Nyaga, N. M., Mulei, I., & Oguta, J. O. (2026). Understanding contraceptive-induced menstrual changes: insights from contraceptive discontinuation due to side effects in 7 low- and middle-income countries. Contraception and Reproductive Medicine. https://doi.org/10.1186/s40834-026-00486-4
Image Credits: AI Generated
DOI: 10.1186/s40834-026-00486-4
Keywords: contraception, menstrual changes, side effects, contraceptive discontinuation, Demographic and Health Surveys, low- and middle-income countries, family planning, injectable contraceptives, adolescents, public health, Understanding, contraceptive-induced
News Source: Ophelia Keating. (October 28, 2026). Menstrual changes drive contraceptive discontinuation across seven low- and middle-income countries. Scienmag.



